Are You Taking Thyroid Medications??? I Have Info For You ......

Discussion in 'Fibromyalgia Main Forum' started by JLH, Mar 17, 2006.

  1. JLH

    JLH New Member

    I had an appt. with my Endo yesterday. He had put me on thyroid meds last visit and he had to increase the dosage yesterday.

    He nor my pharmacist ever told me anything special about taking the Synthroid (name of med).

    Well, yesterday evening my daughter (the physician) called me to find out the outcome of my appt. I told her about him increasing my med. Then, she told me some special instructions about taking the Synthroid that nobody else had told me!

    She told me to never take my Synthroid at the same time as I took my calcium or my multi-vitamin!!!! She said that the calcium and iron affect the absorption of the Synthroid!

    I told her that I always took my Synthroid at the same time as all my other morning meds, which included the calcium tablet. She told me to hold the calcium back about 2 hours (at least 2 hrs.) later and then take it. So, that is what I have started to do--effective this morning. I take my vitamin and another calcium pill at night, so I don't have to worry about them.

    Also, if you have never had your thyroid tested, you should, especially if your thinking/thought process is slow. She was telling me about a patient of hers who, when she first saw her, she thought she may be mentally retarded or just extremely slow. She ordered some lab work, especially thyroid, and found out that her thyroid was 200 (normal range 0-5, I think). After she got her on a high dose of Synthroid and her thyroid count returned to normal, she said this her thinking and thought process was just as normal as the next person and that this woman, for the first time, said she really felt "normal"!!! I didn't realize that your thyroid could affect you like this!!!!

    Just thought everyone else should know how important your thyroid function is and ...not to take your thyroid med at the same time as calcium and/or iron!!!!!!

    Hugs,
    Janet
  2. mbofov

    mbofov Active Member

    Janet - thanks for posting, this is very good information. One other thing - it is recommended that you take thyroid medication on an empty stomach for maximum absorption, and try to wait an hour before eating after taking it as well.

    Mary
  3. Fudge43

    Fudge43 New Member

    .... that is great information .. thankfully I know it already .. BUT ! .. another is the affect of whole grains on the Synthroid .. I take that one as well Janet .. I'm on .112 .. what are you on ? .. curious, sorry ! haha
    In any case .. the endocrinologist said one last thing before he left the room .. don't have bran or whole grains with the Synthroid !!! .. and it made a heck of a difference when I stopped that !

    Good Luck !
    Fudge : )
    [This Message was Edited on 03/17/2006]
  4. laura81655

    laura81655 New Member

    I had my Thyroid tested and I picked up the results because they were ordered through an out-of -network doctor. I see him next week. I wish I could understand the results, My TSH (3rd. Gen) was 2.770 which I think is normal??? Free T3 - 90 T4 - 1.1
    Any Thyroid Experts out there??????

    Thanks Janet - for info....

    Laura
  5. Pianowoman

    Pianowoman New Member

    My Pharmacy gave me the info about the calcium and the iron. That should be part of their responsibility. I had already read it here, though. Another great thing about this board!!!

    Kathy.
  6. kch64

    kch64 New Member


    Hi Janet.

    I had read last year about the calcium and Iron, but I don't take any other stuff except thyroid in the morning anyway, so it didn't interfere.


    And yes, your thyroid affects every cell in your body, so that poor, poor, woman, she must have been suffering so severely.

    Hugs to you and I know you're so proud of your daughter. That's cool having a doctor in the family.

    Kendra

  7. ilovecats94

    ilovecats94 New Member

    I also heard that one should separate my Prozac from my thyroid med (Cytomel). So now I take my thyroid med at night before I go to bed. I heard I wasn't supposed to take it with cholesterol meds (dinner) and vitamins, even ones that have no iron (dinner). Can't take it in the morning (calcium and Prozac), so only bedtime is left.

    I have GERD, so sometimes I take calcium (Tums) at bedtime, so I don't know what to do about this.

    I get a thyroid bulletin and that is how I found out about all of this.

    Love,
    Faye
    [This Message was Edited on 03/17/2006]
  8. hugs4evry1

    hugs4evry1 New Member

    Thanks for the really good reminder...

    I really had to re-work my schedule for a time when I could take my thyroid med.

    The best time for me is when I wake up in the morning, first thing...I put mine on top of my (upside down) coffee cup so I can't forget it. We always have a pot ready to click "on" and cups ready too.

    Then I have my coffee for about an hour then continue on with my morning meds and breakfast.

    It seemed for me like the only time of the day when my stomach was empty, that I could remember to take it.

    Hugs,

    Nancy B.
  9. JLH

    JLH New Member

    I'm on 75 mcg of the generic Synthroid daily.

    and .... now I know not to take it when eating whole grains or bran either!

    I frequently have a bowl of plain Cheerios for breakfast.


    Hugs,
    Janet
  10. JLH

    JLH New Member

    I didn't know there we so many restrictions about the thyroid meds!!!

    OK, so:

    * take on an empty stomach

    * no whole grains or bran

    * separate Prozac and thyroid meds

    * don't take with calcium and iron

    I think my pharmacist should have put one of those informational sheets on it in my bag!!!

    and .... Laura, 2.770 is normal for your TSH -- 0 - 5.00 is the normal range.

    If anyone else has any info on taking thyroid meds, please let me know!!!

    Thanks everybody!

    Hugs,
    Janet
  11. memawwade

    memawwade New Member

    I take a natural T 3 compound prescribed by my doctor. He does NOT like synthroid.
  12. Fudge43

    Fudge43 New Member

    ... 75mcg Janet ? .. I wonder what that would be in mgs? .. .112 mgs isn't a huge dose I don't think ..
    Janet did they try the combo of T3/T4 with you ? .. one endo did with me and it made no difference .. I think I'm stable with this now .. the only thing is with the Hashimoto's I have swelling and pressure from the goiter inside my throat periodically .. thankfully it isn't too noticeable on the outside .. but I get a scratchy voice and sore throat .. anyone else ?
    Fudge : )
  13. CanBrit

    CanBrit Member

    A while back I heard it was ok to take Zoloft and Thyroxine and now I read that it wasn't. It's funny but since I started taking them together I've felt worse.

    I guess I'll go back to taking them by themselves in the morning.

    Eileen
  14. JLH

    JLH New Member

    ... 75mcg Janet ? .. I wonder what that would be in mgs? .. .112 mgs isn't a huge dose I don't think ..
    Janet did they try the combo of T3/T4 with you
  15. JLH

    JLH New Member

    I don't have any idea what 75mcg would be in mgs! I don't think it's a very large dose, though.

    No, the Endo didn't try the combo of T3/T4 with me; in fact, I have never heard of it!

    He started me out on 50 mcg of Synthroid and now increased it to 75 mcg.

    Taking the 50 mcg for 3 months really brought my thyroid level back up a lot though according to the lab results!


    Hugs,
    Janet
  16. ilovecats94

    ilovecats94 New Member

    Hi Fudge, sweety! I think 75 mcg. would be .75 mg but I'm not sure. I know that would be the case with my Cytomel.

    I've never been on a T4/T3 combo before. Have had this since I was 9 and been only on Cytomel and Synthroid.

    Hugs to all,
    Faye =^,,^=
  17. BlueSky555

    BlueSky555 New Member

    I realize that someone already spoke of taking synthroid on empty stomach, which is VERY important.....I found out the hard way.....was put on synthroid back in the 80's, was not informed to take it on empty stomach and was taking it after lunch every day. Needless to say, had problems and continue to have problems. PLEASE ask your Dr. or Pharmacist ALL questions you can think of regarding meds. Hope this will help someone.

    BlueSky555
  18. hoodnanny

    hoodnanny New Member

    i take 150mg of synthroid..my hair has fallen out, and my skin is like leather...no moistore in skin. skin flakes like flour, and am so fatigued it is not funny..i have to have blood work done about every four weeks, cause it wont stay the same....
    does anyone else have that problem....when i was dx i had just about lost my memory to. i could not tell you my phone number, and it had already affected my heart..
    thyroid is something no one wants to monkey with or do without their med.
    shirley
  19. Fudge43

    Fudge43 New Member

    .... I wait 2 hours after I eat breakfast .. leaving it till about 9 AM to take all the morning meds.
    I usually get up around 6:30 or 7 AM .. and I just so NEED my coffee .. whole grain peanubutter sandwich first thing in the morning ..
    So .. my question is .. is 2 hours long enough to be empty enough for the Synthroid ? any body know ? .. I just assumed it was !
    Fudge : )
  20. CanBrit

    CanBrit Member

    I'm also on 75 mcg's which is .75 micrograms. For many people, .5 seems to be a fairly standard dose.

    A question....does this mean I can't take it with my coffee in the morning? God forbid, I won't be able to move. I guess I'll take it later on.

    That morning coffee is almost as important as my life!